Brain cancer associated with a viral infection was found in two people with scleroderma after doses of their immunosuppressive therapies were reduced, a case series reports.
The findings suggest that either immunosuppression reduced viral clearance, leading to cancer, or removing such therapies induced an inflammatory response sufficient to generate symptoms that reveal cancer, scientists said.
The case series was published in the Journal of Scleroderma and Related Disorders in the study “Primary central nervous system lymphoma in scleroderma: A case series.”
Immunosuppressants are medications that help alleviate the symptoms of scleroderma, also called systemic sclerosis, by reducing the immune response that mistakenly attacks the skin and organs in people with the condition.
As the immune system’s primary role is to protect the body from viral and bacterial infections, people with chronic autoimmune conditions such as scleroderma who regularly take immunosuppressants may be at a higher risk of some cancers caused by viruses.
In this report, researchers at Johns Hopkins University described how two people with scleroderma, while reducing their immunosuppressive therapy dose, developed diffuse large B-cell lymphoma of the central nervous system (CNS, comprising the brain and spinal cord) caused by an Epstein-Barr virus infection.
“To our knowledge, primary central nervous system lymphoma has not been previously described in systemic sclerosis patients,” the researchers wrote.
The first case involved a 30-year-old woman, who had been diagnosed with diffuse cutaneous scleroderma five years prior and treated with the immunosuppressant CellCept (mycophenolate mofetil, developed by Genentech) for over two years, which eased her skin symptoms.
In anticipation of a planned pregnancy, she stopped the medicine, remaining off all therapies. Postpartum, she developed skin thickening, itching, and color loss in her arms, trunk, and thighs, and resumed daily CellCept, but her symptoms continued to worsen until she had painful joints and difficulty moving. As such, the immunosuppressant methotrexate was added, which led to softened skin and more joint flexibility.
Due to a planned second pregnancy, she stopped methotrexate, and the CellCept dose was lowered over time (tapered). However, soon after, she came to the hospital following several weeks of blurred vision, hard-to-control headaches, nausea, and vomiting. An examination also identified an eye condition called homonymous hemianopsia, in which a person sees only one side of the visual field.
While CT scans of her body were normal, MRI scans of her brain revealed a mass with fluid buildup. She underwent surgery to remove the mass, and analysis confirmed it was a diffuse large B-cell lymphoma (a type of non-Hodgkin’s lymphoma, NHL) positive for Epstein-Barr virus.
She was treated with chemotherapy with methotrexate and radiation. Her skin symptoms eased, and she became pregnant and delivered her second child.
Her lung function declined thereafter, along with skin thickening. As such, rituximab (approved for NHL and sold as Rituxan, among other names) along with methotrexate were prescribed with a good response, and no evidence of tumor recurrence.
The second case was a 73-year-old man with a history of prostate cancer diffuse cutaneous scleroderma, who, when treated with CellCept, experienced complete resolution of skin complications. CellCept was then tapered. One year later, skin symptoms returned, leading to an increased dose of CellCept that reduced skin thickening.
Over concerns of a lung infection causing acute symptoms, CellCept was stopped. Over the next month, the patient became socially withdrawn and had difficulties with regular daily activities.
An evaluation found cognitive decline. Lab tests revealed low levels of hemoglobin and immunoglobulin G, a type of antibody.
An MRI scan found masses on his brain’s right and left sides, and a CT scan identified fluid in his right lung. A brain biopsy then showed diffuse large B-cell lymphoma with Epstein-Barr virus.
His mental status returned to normal after treatment with high doses of methotrexate and rituximab. However, his neurological function declined, and he died. At autopsy, no signs of recurrent CNS lymphoma were found.
“These two cases demonstrate a possible relationship between immunosuppression and emergence of CNS lymphoma,” the researchers wrote. “Immunosuppressive therapies could promote the development of virus-associated malignancies, due to decreased viral clearance.”
Alternatively, they suggested that “removing immunosuppression could allow the immune system to generate an inflammatory response to an underlying tumor or viral antigen,” contributing to neurologic symptoms and the detection of an underlying disease.
We are sorry that this post was not useful for you!
Let us improve this post!
Tell us how we can improve this post?